zbMATH — the first resource for mathematics

On a combinatorial problem in group theory. (English) Zbl 0794.20041
The class \(DS(m)\), where \(m\) is an integer greater than 1, is defined as the class of the groups in which all \(m\)-sets have deficient squares, that is to say, in which for each set \(X\) of \(m\) elements the set \(X^ 2= \{xy\mid x,y\in X\}\) has fewer than \(m^ 2\) elements. The class \(DS\) is the union of the classes \(DS(m)\) for \(m\) ranging over all the integers \(>1\). The authors determine this class \(DS\) completely: it consists of just those groups in which either the subgroup generated by all squares of elements is finite, or there is an abelian subgroup of finite index on which each group element acts by conjugation either as the identity automorphism or as the inverting automorphism [such groups are called “nearly-dihedral” by the authors].
The proof makes use of a theorem of Peter M. Neumann, with his permission here first published with his proof; it says that all groups in \(DS\) are finite-by-abelian-by-finite. A corollary of the proof of this theorem is that all FC-groups [that is groups with finite classes of conjugate elements] in \(DS\) are BFC-groups [that is groups with boundedly finite classes of conjugate elements], or equivalently finite-by-abelian. The authors’ proof of their theorem requires distinguishing between FC-groups in \(DS\) and those that are not FC-groups. A final section shows by straightforward examples that the various finite quantities implicit in the authors’ theorem are not bounded.

20E34 General structure theorems for groups
20E07 Subgroup theorems; subgroup growth
20F24 FC-groups and their generalizations
20F05 Generators, relations, and presentations of groups
Full Text: DOI
[1] L. Babai and V. T. Sós,Sidon sets in groups and induced subgraphs of Cayley graphs, Europ. J. Combinatorics6 (1985), 101–114. · Zbl 0573.05032
[2] Ja. G. Berkovich, G. A. Freiman and C. E. Praeger,Small squaring and cubing properties for finite groups, Bull. Austral. Math. Soc.44 (1991), 429–450. · Zbl 0728.20020 · doi:10.1017/S0004972700029932
[3] B. J. Birch, R. G. Burns, S. O. Macdonald and P. M. Neumann,On the orbit-sizes of permutation groups containing elements separating finite subsets, Bull. Austral. Math. Soc.14 (1976), 7–10. · Zbl 0334.20003 · doi:10.1017/S0004972700024813
[4] M. Cartwright,The order of the derived group of a BFC-group, J. London Math. Soc.(2)30 (1984), 227–243. · Zbl 0553.20018 · doi:10.1112/jlms/s2-30.2.227
[5] G. Freiman,On two and three-element subsets of groups, Aeq. Math.22 (1981), 140–152. · Zbl 0489.20020 · doi:10.1007/BF02190175
[6] P. Longobardi and M. Maj,The classification of groups with the small squaring property on 3-sets, Bull. Austral. Math. Soc., to appear. · Zbl 0780.20014
[7] B. H. Neumann,Groups with finite classes of conjugate elements, Proc. London Math. Soc.(3)1 (1951), 178–187. · Zbl 0043.02401 · doi:10.1112/plms/s3-1.1.178
[8] B. H. Neumann,Groups covered by permutable subsets, J. London Math. Soc.29 (1954), 236–248; Selected works of B. H. Neumann and Hanna Neumann, Vol. 5, pp. 940–953. · Zbl 0055.01604 · doi:10.1112/jlms/s1-29.2.236
[9] B. H. Neumann,A problem of Paul Erdös on groups, J. Austral. Math. Soc.,21 (1976), 467–472; Selected works of B. H. Neumann and Hanna Neumann, Vol 5, pp. 1003–1008. · Zbl 0333.05110 · doi:10.1017/S1446788700019303
[10] P. M. Neumann,A combinatorial problem in group theory, Private communication.
[11] P. M. Neumann and M. R. Vaughan-Lee,An essay on BFC-groups, Proc. London Math. Soc.(3)35 (1977), 213–237. · Zbl 0369.20012 · doi:10.1112/plms/s3-35.2.213
[12] D. J. S. Robinson,Finiteness Conditions and Generalized Soluble Groups (2 Volumes), Springer-Verlag, New York, Heidelberg, Berlin, 1972. · Zbl 0243.20032
[13] D. J. S. Robinson,A Course in the Theory of Groups, Graduate Texts in Mathematics, Vol.80, Springer-Verlag, New York, Heidelberg, Berlin, 1982. · Zbl 0483.20001
[14] M. J. Tomkinson,FC-groups, Pitman, 1984. · Zbl 0547.20031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.